Maryland, 2010

Damaging Wind in Maryland, July 8, 2010

July 8, 2010 · NWS LWX · 1 event in 1 county or zone

An upper-level low centered over the western Atlantic combined with a backdoor cold front to trigger showers and thunderstorms across portions of Maryland. An isolated thunderstorm did produce damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level low centered over the western Atlantic combined with a backdoor cold front to trigger showers and thunderstorms across portions of Maryland. An isolated thunderstorm did produce damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 8, 1:41 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 8, 1:41 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT THU JUL 8 2010

.SYNOPSIS...

WEAK LOW PRESSURE OFF CAPE HATTERAS WILL MOVE NORTH ALONG THE MID
ATLANTIC COAST TONIGHT. LOW PRESSURE DEVELOPS ALONG ALONG A COLD FRONT
AS IT CROSSES THE MID-ATLANTIC FRIDAY NIGHT INTO SATURDAY. HIGH
PRESSURE DOMINATES SUNDAY AND MONDAY...WITH ANOTHER STORM SYSTEM
IMPACTING THE REGION TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /TONIGHT/...

THE WX WK HAS GONE ALMOST EXACTLY AS XPCTD...THE HOT DRY AIR MASS OF
THE PAST FEW DAYS HAS UNDERGONE THE GRADUAL TRANSFORMATION TO
INCRSGLY HUMID WHILE AN ANOMALOUS LOW PRES AREA HAS TRACKED FM E
OF LONG ISLAND TO A POSN E OF HAT. THIS IN TURN HAS BEGUN TO SPARK
TSTMS IN SE PA...WHICH MAY IMPACT NERN MD IN THE NEXT FEW HRS.
GIVEN ALL THE HZ IN THE AIR THERE ARE A LOT OF RELECTORS FOR THE
RDR BEAM TO BOUNCE OFF OF PROVIDING RETURN FOR THE VWP...WHICH
INDICATES THAT THERE ISN'T MUCH WIND OFF THE SFC. CELLS THAT DO
FORM COULD PRODUCE BRIEF HVY RAFL..BUT W/ THE ATMOSPHERE THIS WARM
AND SO LTL WIND THERE ISN'T A THREAT OF SVR.

ANOTHER STEAMY NGT ACROSS THE RGN - LOWS IN THE 70S EVERYWHERE E
OF THE BLUE RDG..AS MUCH AS 80 AT DMH AND ON THE SHORE OF CHES BAY.

&&

.SHORT TERM /FRIDAY/...

TMRW ANOTHER UNCOMFORTABLE DAY B4 A WELCOME ONE DAY BRK ARRIVES.
BROAD LOW PRES OVER THE MID ATLC RGN WL KEEP AREA MOIST PRODUCING U60/L70
DWPTS W/ ANOTHER DAY OF U90 HEAT INDICES. LK TDA THERE WL BE ISOLD
CNVCTN DVLPG DURG ERLY AFTN...W/ BETTER CHCS IN THE FAR W DURG LATE
AFTN BTWN THE COMBINATION OF OROGRAPHICS AND THE APRCHG UPR LVL
SHORT WV.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...

UPR TROF AND ASSOCIATED SFC CDFNT APPROACH APLCNS FRI NGT AND MOVE
ACRS CWA SAT. 12Z MODELS SUGGEST SFC WAVE MAY DVLP ACRS VA ERY SAT
MRNG. THIS WUD DELAY FROPA AND POTENTIALLY INCR QPF...ESPECIALLY IF NAM
SOLN...WHICH CLOSES LOPRES AND STALLS IT OFFSHORE DELMARVA...HOLDS
TRUE. INCRSD POPS/QPF FRI NGT/SAT ACCORDINGLY BUT HV NOT YET XTDD
POPS MUCH INTO SAT NGT. MOISTURE RICH ATM...PWATS AOA 2.25"...GIVES
MID-ATLC BEST CHC FOR RELATIVELY WIDESPREAD SIGNIFICANT PRECIP IN
QUITE A WHILE. TIMING OF SHWRS/TSTMS WILL LIMIT CHC OF STRONG
CNVCTN...AS INSTABILITY WILL BE MINIMAL OVNGT FRI...AND HAVE TROUBLE
INCRG WITH ABUNDANT CLOUDS/ONGOING CNVCTN. EVEN WITH MODERATE
INSTABILITY...SHEAR WILL BE LOW AND LAPSE RATES SHUD BE WEAK ENUF TO
LIMIT THREAT TO ISOLATED STRONG WIND GUSTS.

AFTER FRONT CLEARS THE BAY SAT NGT...SKIES SHUD CLEAR AS HIPRES
BUILDS IN ABV LLVL NWLY FLOW. NOT MUCH CAA XPCD...THUS ABV AVG TEMPS
XPCD SUN/MON...THOUGH RH WILL BE LWR. SLY FLOW/MOISTURE RETURN MON
NGT/TUE...WITH NEXT STORM SYSTEM POISED TO IMPACT MID-ATLC SOON
AFTER.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

ISOLD CNVCTN PSBL LATE THIS AFTN/EVE...ESPECIALLY ARND
MTN/BWI/DCA. WX SHOULD SETTLE DOWN BY MID EVENING..THEN ANOTHER
NGT W/ HAZY CONDS. CHO/MRB MOST LKLY CANDIDATES TO DROP INTO THE
MVFR RANGE ON VSBY OVRNGT. LK THIS MRNG VSBYS WL BE SLOW TO
RECOVER DURG THE MRNG HRS. ISOLD TSTMS AGN PSBL DURG FRI AFTN.

SHWRS/TSTMS LIKELY FRI NGT/SAT...BRINGING WITH THEM SUB-VFR
VSBY/CIGS AND LOCALLY GUSTY WINDS. BY SAT NGT...SKIES SHUD CLEAR AS
WINDS BCM NW. HIPRES...CLR SKIES...AND LGT WINDS XPCD SUN/MON.

&&

.MARINE...
WINDS SHOULD CONT TO RMN BLO SCA VALUES TNGT/FRI. ISOLD TSTMS ARE
PSBL ON THE BAY/PTMC THIS EVE AND AGN FRI AFTN.

SLY WINDS INCR FRI NGT...AND LIKELY TO INCRS TO SPEEDS XCDG SCA
THRESHOLDS DURG THE DAY SAT IN ADVANCE OF COLD FRONT AND LOPRES THAT
WILL CROSS THE WATERS SAT AFTN...BRINGING NUMEROUS SHWRS/TSTMS.
BEHIND FRONT...NW WINDS OF 15-25 KT FCST SAT NGT AND A SMALL CRAFT
ADVISORY IS XPCD TO BE NEEDED. HIPRES AND LIGHTER WINDS WILL ARRIVE
SUN/MON.

&&

.CLIMATE...

THE HIGH MIN RECORD FOR DCA MAY BE BKN FOR THE 2ND CONSECTUIVE
DAY. THIS MRNG DCA RECORDED 80 FOR A LOW. THE PREV RECORD IS
79F...SET IN 1994. WE'LL HV TO WAIT UNTIL AFTR MDNGT TO SEE IF
THIS COMES TRUE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR MDZ011.
VA...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR VAZ054.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...WOODY!/SBK
Hazardous weather outlook, Jul 8, 1:49 PM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
249 PM EDT THU JUL 8 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091400-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
249 PM EDT THU JUL 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR WASHINGTON
D.C. AND BALTIMORE WHERE HEAT INDEX VALUES OF 100 TO 105 DEGREES
ARE EXPECTED. ACROSS THE REST OF THE OUTLOOK AREA...HEAT INDEX
VALUES NEAR 100 DEGREES ARE OCCURRING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDEX VALUES NEAR 100 DEGREES ARE POSSIBLE FRIDAY AFTERNOON.

SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY ACROSS PORTIONS OF THE
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER SATURDAY AFTERNOON AND
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-091400-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
249 PM EDT THU JUL 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES NEAR 100 DEGREES ARE OCCURRING THIS AFTERNOON...MAINLY
EAST OF THE BLUE RIDGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDEX VALUES NEAR 100 DEGREES ARE POSSIBLE FRIDAY
AFTERNOON...MAINLY EAST OF THE BLUE RIDGE.

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON AND EVENING.
A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE...WITH DAMAGING
WINDS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The Sterling radar (KLWX), 72 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
July 8, 3:20 PM EST
Where
Frederick County, 0.29 mi ENE of Thurmont
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
39.622, -77.415

Numerous tents in the Thurmont Community Park were blown over and the piping was broken. Several roofs were damaged as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2010Every state in 2010This day in weather historyWarnings in Maryland, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248238.